image

Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Filter by Categories
Brief Report
Case Report
Editorial
Focus
Images/Instrument in Dermatology/Dermatosurgery
Innovations
Letter to the Editor
Living Legends
Looking back in history
Original Article
Perspective
Resident Forum
Residents Forum
Review Article
Spot the Diagnosis
Tropical Dermatology
Visual Treats in Dermatology
Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Filter by Categories
Brief Report
Case Report
Editorial
Focus
Images/Instrument in Dermatology/Dermatosurgery
Innovations
Letter to the Editor
Living Legends
Looking back in history
Original Article
Perspective
Resident Forum
Residents Forum
Review Article
Spot the Diagnosis
Tropical Dermatology
Visual Treats in Dermatology
View/Download PDF
image

Translate this page into:

Visual Treats in Dermatology
2022
:2;
102
doi:
10.25259/CSDM_112_2022

Painful red soles in a leukemia patient

Department of Dermatology and STD, Jawaharlal Institute of Postgraduate Medical Education and Research, Gorimedu, Puducherry, India
Corresponding author: Arunachalam Narayanan, Department of Dermatology and STD, Jawaharlal Institute of Postgraduate Medical Education and Research, Gorimedu, Puducherry, India. narayanan359@gmail.com
Licence
This is an open-access article distributed under the terms of the Creative Commons Attribution-Non Commercial-Share Alike 4.0 License, which allows others to remix, transform, and build upon the work non-commercially, as long as the author is credited and the new creations are licensed under the identical terms.

How to cite this article: Narayanan A. Painful red soles in a leukemia patient. CosmoDerma 2022;2:102.

An 11-year-old female patient presented with diffuse erythema and pain over the bilateral soles [Figure 1], sparing the instep of the feet, for the past 4 days. She was a known case of acute B-lymphoblastic leukemia and was on treatment with vincristine, L-asparaginase, cyclophosphamide, methotrexate, and cytarabine during the previous week. We considered differential diagnosis including neutrophilic eccrine hidradenitis which presents as painful, erythematous papules, and plaques, but ruled it out since our patient only had diffuse erythema. Based on the characteristic clinical findings, we made a diagnosis of chemotherapy-induced hand-foot syndrome (HFS). Although it was difficult to confirm which drug caused this reaction as our patient received multiple drugs, cytarabine (Naranjo score – possible) was probably the culprit drug. HFS or palmoplantar erythrodysesthesia syndrome presents with palmoplantar numbness, tingling, or burning pain in addition to well-defined erythema with or without edema, cracking, desquamation, blistering, or ulceration. The drugs most commonly implicated in causing HFS are capecitabine, doxorubicin, and 5-fluorouracil. Treatment options for HFS include urea-based creams, topical anesthetics, topical corticosteroids, topical keratolytics, Vitamin B6, and Vitamin E.[1]

Figure 1:: Diffuse erythema and pain over the bilateral soles sparing the instep of the feet.

Declaration of patient consent

Patient’s consent not required as patient’s identity is not disclosed or compromised.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

  1. , , , . Management of cytotoxic chemotherapy-induced hand-foot syndrome. Oncol Rev. 2020;14:442.
    [CrossRef] [PubMed] [Google Scholar]

Fulltext Views
760

PDF downloads
3
View/Download PDF
Download Citations
BibTeX
RIS
Show Sections